Skin necrosis is a rare but serious complication of oral anticoagulation with coumarin derivatives. Frequently, the necrosis can be extensive and may result in major morbidity and mortality. The majority of these patients require prolonged anticoagulation for life-threatening conditions such as deep venous thrombosis and pulmonary embolism. Resuming oral anticoagulants in the face of skin necrosis is a difficult decision for both the patient and the physician. Because long-term heparin therapy is inconvenient and is associated with significant side effects, we reviewed the literature to find alternative treatment strategies. A Medline search was done, and all papers published in English since 1987 were reviewed. Of 58 cases with skin necrosis attributed to oral anticoagulants, oral anticoagulation was resumed in 7 patients with no resulting adverse effects. Warfarin is the most widely used coumarin derivative in the United States. Based on our review, we make recommendations for resuming warfarin in patients who have developed skin necrosis when the clinical condition absolutely requires prolonged anticoagulation.
|Original language||English (US)|
|Number of pages||3|
|Journal||American Journal of Hematology|
|State||Published - Jun 1 1996|
- alternative strategies
- warfarin skin necrosis
ASJC Scopus subject areas